Millions of people all over the world knowingly or unknowingly consume caffeine. People drink tea and coffee or eat chocolate bars for extra boost of energy. Little do they realize that the feeling of stimulation and awakening is from caffeine present in coffee and soft drinks. Caffeine is one of the most popular psychotic drugs. People do not consider it as a drug because of its wide spread use.
However, excess consumption of caffeine contaminates the body leading to symptoms of caffeine intoxication. Caffeine is also used as medication in certain illnesses.Drug overdose can occur when too much of caffeine is consumed in any form whether it is taken as medicine or through excess consumption of soft drinks and products containing caffeine.
Caffeine overdose results in over stimulation of central nervous system and is termed as caffeine intoxication. It occurs when caffeine is consumed in large amount that is more than 400 to 500 mg at a time.
Signs And Symptoms Of Caffeine Intoxication
Caffeine intoxication manifests several signs and symptoms. The symptoms in the beginning may not make you realize that they are those of caffeine intoxication as the symptoms are not severe, but gradually it may manifest in several central nervous symptoms.Here are important caffeine intoxication symptoms:
- Increased anxiety
- Abnormal excitement
- Fidgety feeling
- Increased irritability
- Rapid heartbeats
- Flushed face
More severe symptoms of caffeine intoxication include:
- Hallucination and delusion
- Muscle twitching
- Pain in chest
If the overdose is massive it can cause death. Fatalities usually are caused due to overdose of supplements that contain caffeine. Infants can also get intoxicated as caffeine is passed through mother’s milk.
Treatment Options For Caffeine Intoxication
The treatment of caffeine intoxication depends on the severity of the condition. Mild cases of drug overdose are treated symptomatically. Primary management consists of treating the presenting symptoms and at the same time removal of caffeine from the system. Patient may need medications to treat vomiting, nausea and pain in stomach.
Large dose of caffeine which has entered in the stomach and intestine may need to be flushed out of the body with the help of laxative. In certain cases gastric lavage may be necessary. It is a simple procedure of introducing a hollow tube in stomach through the nose. The stomach is washed and the fluid is aspirated out from the tube. The heart function is monitored with the help of electrocardiogram.
Serious life threatening symptoms produced by caffeine overdose may require hemodialysis or peritoneal dialysis. Prognosis in most cases after the treatment is good and there are no long term side effect left over after successful treatment. Delay in treatment can some time prove fatal or can cause damage to central nervous system.